Michigan, 2011

Heavy Snow in Michigan, April 19 to 20, 2011

April 19 to 20, 2011 · NWS APX · 9 events in 9 counties and zones

Low pressure moved across the southern Great Lakes early on the 20th, with cold air already in place across Northern Michigan. Precipitation type ranged from rain (and thunderstorms with small hail) near Gladwin, to sleet and then snow further north.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Low pressure moved across the southern Great Lakes early on the 20th, with cold air already in place across Northern Michigan. Precipitation type ranged from rain (and thunderstorms with small hail) near Gladwin, to sleet and then snow further north. A relatively narrow, east-west band of heavy snow fell from the Frankfort and Leland areas, eastward to Alpena. Five to ten inches of sloppy, slushy snow fell in this band, with the highest amounts near Suttons Bay in Leelanau County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Apr 19, 2:53 PM EST, 1 hour 7 minutes earlier.

Area forecast discussion, Apr 19, 2:53 PM EST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
353 PM EDT TUE APR 19 2011

.SYNOPSIS.../ISSUED AT 311 PM/

LOW PRESSURE IN THE CENTRAL PLAINS WILL MOVE NORTHEAST...REACHING
THE DETROIT AREA BY WEDNESDAY MORNING...AND NEAR MONTREAL BY
WEDNESDAY EVENING. PRECIPITATION WILL SURGE INTO NORTHERN MICHIGAN
THIS AFTERNOON...AND WILL BE HEAVY AT TIMES TONIGHT. A WINTRY MIX
WILL FALL SOUTH OF M-72...OVER NORTHERN MICHIGAN...WITH SNOW
ELSEWHERE.HIGH PRESSURE ON THURSDAY WILL PROVIDE FOR QUIETER
CONDITIONS...THOUGH COOL WEATHER WILL PERSIST.

JH

&&

.SHORT TERM.../ISSUED AT 311 PM/...TONIGHT

TONIGHT...QUICK HITTING...HIGH IMPACT LATE SEASON WINTER STORM
RAPIDLY UNFOLDING ACROSS NORTHERN MICHIGAN THIS AFTERNOON. LARGE
AREA OF MODERATE TO HEAVY PRECIPITATION ADVANCING NORTHEAST THROUGH
LOWER MICHIGAN...WITH STRONG LIFT AND WET BULB EFFECT RESULTING IN
PRIMARILY SNOW AT THE ONSET AS IT SPREADS NORTH (ALREADY REPORTS OF
SNOW COVERED ROADS/SURFACES IN OUR FAR SOUTHWEST). EXPECT THIS TREND
TO CONTINUE AS STRONG AGEOSTROPHIC RESPONSE UNDER IMPRESSIVE EXIT
REGION OF UPPER LEVEL JET CORE OVERSPREADS THE AREA. TREND TODAY
WITH ALL GUIDANCE (ALONG WITH REAL-TIME OBSERVATIONAL DATA) IS FOR A
COOLER...SLIGHTLY FURTHER SOUTH SOLUTION WITH THE APPROACHING AREA
OF LOW PRESSURE AND ATTENDANT LOW/MID LEVEL WAVES. NET RESULT IS
PRIMARY SNOW FOR AREAS ALONG AND NORTH M-32 TONIGHT...WITH SLEET
EVENTUALLY MIXING IN FOR AREAS FURTHER SOUTH. STILL THINKING WARM
NOSE WILL BOW FAR ENOUGH NORTH TO CHANGE MUCH OF THE M-55 CORRIDOR
TO RAIN/SLEET (POSSIBLY FREEZING RAIN) RATHER QUICKLY THIS EVENING.
IF COOLER TREND CONTINUES...SNOW MAY REMAIN THE PREDOMINATE TYPE AT
LEAST TO M-72...WITH A WINTRY MIX THROUGH THE DURATION FURTHER
SOUTH. BIGGER CONCERN NORTH OF THE MIGHTY MAC...WITH RADAR
EXTRAPOLATION AND PROGS NOW SUGGESTING MUCH OF THE HEAVIER SNOW JUST
CLIPPING FAR SOUTHEAST SECTIONS OF BOTH MACKINAC AND CHIPPEWA
COUNTIES (AND THIS MAY BE TOO AGGRESSIVE). SIMPLE MOMENTUM OF SYSTEM
SUGGESTS THE HEAVIEST SNOWS FALLING LATER THIS AFTERNOON AND THIS
EVENING (A TOUCH LATER EASTERN UPPER) AS ABOVE JET DYNAMICS AND ASSOCIATED
STRONG ISENTROPIC UPGLIDE RESPONSE PIVOT THROUGH. THAT SAID...DEEP
LAYER (BUT VERY TRANSIENT) FGEN SIGNATURE...PERFECTLY COUPLED WITH
MID LEVEL TONGUE OF WEAK STABILITY...CONTINUES TO SUPPORT HEAVY
SNOWFALL AND MIXED PRECIPITATION RATES UNDER TRANSIENT BANDING
STRUCTURES. WHILE FAST NATURE OF SYSTEM ARGUES FOR MOST SNOWFALL
AMOUNTS REMAINING SUB WARNING LEVEL (4 TO 6 INCHES...LOCALLY HIGHER
IN FAVORED M-32 CORRIDOR)...SNOWFALL RATES EXCEEDING ONE INCH PER
HOUR CONTINUES TO SUPPORT ONGOING WINTER STORM WARNINGS ALONG AND
NORTH OF M-72 FOR NORTHERN LOWER. DID EXTEND THE INHERITED WARNING
SLIGHTLY FURTHER SOUTHEAST...TO INCLUDE BOTH CRAWFORD AND OSCODA
COUNTIES...GIVEN THE ANTICIPATED COOLER SCENARIO. ABOVE WARNING WILL
BE BOOKENDED BY ADVISORIES FOR SOUTHERN AREAS AND EASTERN
UPPER MICHIGAN...WITH THE FORMER FOR MORE OF A WINTRY MIX OF
PRECIPITATION (AND SOME PRETTY DECENT LATER AFTERNOON AND EVENING
SNOWFALL)...WITH THE LATER TRIMMED FROM WARNING STATUS TO ACCOUNT
FOR 2 TO 5 INCH AMOUNTS JUST CLIPPING SOUTHEAST SECTIONS OF THE AREA
(AND ONCE AGAIN...VERY POSSIBLE HEAVIEST SNOWS STAY SOUTH OF THE
BRIDGE).

MSB

&&

.LONG TERM.../ISSUED AT 311 PM/...WEDNESDAY AND BEYOND

WEDNESDAY...PRIMARY IMPACTS OF SYSTEM EXIT STAGE RIGHT RATHER
QUICKLY DURING THE EARLY MORNING HOURS. MID LEVEL DRY SLOT EXPECTED
TO PASS INTO MUCH OF NORTHERN LOWER MICHIGAN DURING THE
MORNING...RESULTING IN SOME LIGHT SNOW OR PATCHY DRIZZLE/FREEZING
DRIZZLE. LIGHT SNOW SHOULD CONTINUE ACROSS EASTERN UPPER AS 700MB
LOW CUTS ACROSS THE TIP OF THE MITT...RESULTING IN SOME LIGHT
ADDITIONAL ACCUMULATIONS. SNOW SHOWERS OR MIX OF RAIN AND SNOW
EXPECTED TO CONTINUE THROUGH THE AFTERNOON HOURS AS CAA INTENSIFIES.

MSB

SPRING WEATHER IS COMING...TRUST ME.  ACTIVE WEATHER PATTERN
CONTINUES THROUGH THE MEDIUM RANGE WITH STRONG PACIFIC JET AND
NUMEROUS SHORTWAVES. PATTERN SHIFT /AT LEAST TEMPORARILY/ TAKING
SHAPE FOR NEXT WEEK AS LESS PROGRESSIVE AND DEEPER TROF DIGS OVER
THE INTERMOUNTAIN WEST RAISING HEIGHTS OVER THE EASTERN HALF OF THE
COUNTRY.  THIS WILL LIKELY BRING WITH IT A SIGNIFICANT WARM UP.

A FEW LINGERING LIGHT SNOW SHOWERS INTO WEDNESDAY EVENING BENEATH
WEAKENING MID LEVEL DEFORMATION AXIS.  LOW AMPLITUDE RIDGE ARRIVES
IN THE GREAT LAKES FOR THURSDAY WITH DRY CONDITIONS AND SOMEWHAT
"WARMER" WEATHER WITH HIGHS INTO THE 40S.  PESKY LOWER CLOUDS MAY
REMAIN IN THE PICTURE WITH ABUNDANT MOISTURE STUCK BENEATH THE
INVERSION FOR AT LEAST THE MORNING HOURS.

THE NEXT UPSTREAM SHORTWAVE ARRIVES BY LATER FRIDAY AND FRIDAY
NIGHT...WITH SURFACE LOW PASSING ACROSS CENTRAL MICHIGAN.  UNLIKE
OUR WEDNESDAY SNOW EVENT...THIS SYSTEM WILL TRACK FURTHER NORTH AND
BRING MORE WARM AIR.  WITH LOW DEWPOINTS TO START AND WEB BULB
VALUES IN THE LOW/MID 30S...WILL HAVE TO KEEP AN EYE ON THE
POTENTIAL FOR A PERIOD OF SNOW AT THE ONSET BEFORE THINGS
TRANSITION TO RAIN. AS COOLER AIR FILTERS BACK INTO THE AREA ON
SATURDAY...THE LINGERING PRECIPITATION MAY TRANSITION FROM RAIN
BACK TO A RAIN/SNOW MIX. THERE IS MODEL DIVERGENCE IN THE HANDLING
OF HOW FAR SOUTH THE FRONTAL BOUNDARY PUSHES SATURDAY
NIGHT...WHICH IMPACTS THE FORECAST FOR EASTER SUNDAY. RIGHT
NOW...WILL TREND TOWARD A GFS/ECMWF BLEND AND KEEP THINGS DRY FOR
EASTER. HIGHS ON SUNDAY IN THE 50S.

SIGNFICANT /ALBEIT TEMPORARY/ PATTERN SHIFT EARLY NEXT WEEK WITH
DEEP TROF DIGGING INTO THE INTERMOUNTAIN WEST WITH MAJOR 500MB
HEIGHT RISES OVER THE EASTERN PORTION OF THE COUNTRY.  WARM FRONT
LIFTS NORTH THROUGH THE AREA MONDAY NIGHT AND EARLY TUESDAY WITH
SHOWERS AND THUNDERSTORMS.  THAT LIKELY PUTS NORTHERN MICHIGAN IN
THE WARM SECTOR ON TUESDAY AFTERNOON WITH BREEZY CONDITIONS AND HIGH
TEMPERATURES NEAR OR ABOVE 70. WOW!

JK
&&

.MARINE.../ISSUED AT 311 PM/

LATE SEASON WINTER STORM EXPECTED ACROSS THE REGION HEADING INTO
TONIGHT AND WEDNESDAY AS LOW PRESSURE TRACKS OVER SOUTHEAST LOWER
MICHIGAN. TIGHTENING PRESSURE GRADIENT AND NEUTRAL TO UNSTABLE
OVERWATER PROFILES WITH STRONG FLOW JUST OFF THE SURFACE WILL
SUPPORT THE DEVELOPMENT OF GALE FORCE WINDS ACROSS MOST NEARSHORE
WATERS LATE THIS EVENING...PERSISTING INTO MIDDAY WEDNESDAY BEFORE
DIMINISHING QUICKLY WEDNESDAY NIGHT. HIGH PRESSURE WILL ARRIVE
THURSDAY INTO THURSDAY NIGHT...SETTING UP A RETURN TO LIGHT WINDS
AND LOW WAVES.

DL
&&

.AVIATION.../ISSUED AT 152 PM/...VALID FOR 18Z TAFS

...HEAVY WET SNOW WILL AFFECT ALL NRN MI TERMINALS TNGT...

MAJOR WX RELATED ISSUES OCCUR TNGT DUE TO HEAVY WET SNOW. MID-
LEVEL CIGS DEGRADE TO WIDESPREAD IFR/LIFR AS SNOW OVERSPREADS.
CONDITIONS WORSEN AS CIGS/VSBY DECREASE. COULD SEE 2-3 HRS 1/4SM
+SN VV003 AND 1 INCH SNOW FALL RATES WITH HIGHEST PROB AT TVC APN.
THIS IS NOT IN THE TAFS BUT AMENDMENTS MAY REQUIRE INCLUSION.
THERE IS A LOW PROB OF A TSTM. EXPECT INCREASED SNOWFALL RATES
WITH ANY THUNDER.

SNOW CHARACTER WILL BE HIGH LIQUID CONTENT AND VERY HEAVY.

SNOW SHUTS OFF RAPIDLY ROUGHLY 07-10Z FROM W TO E. VSBYS IMPROVE
BUT LIFR CIGS REMAIN IN PATCHY DZ. COULD SEE SOME -SN REDEVELOP
WED MRNG...ESPECIALLY PLN. BUT ANY ADDITIONAL ACCUM SHOULD REMAIN
LESS THAN 1 INCH.

WIND: E BECOMING NE WITH 19-26 KT GUSTS. SOME MARGINAL LLWS
DEVELOPS ROUGHLY 02Z-08Z.

PLEASE FOLLOW THE TAFS FOR THE DETAILS BUT VERY RAPID CHANGE FROM
VFR NOW AT THE TERMINALS TO IFR/LIFR SNOW.

JH

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER WEATHER ADVISORY UNTIL 8 AM EDT WEDNESDAY FOR MIZ030>036-
     041-042.
     WINTER STORM WARNING UNTIL 11 AM EDT WEDNESDAY FOR MIZ016>029.
     WINTER WEATHER ADVISORY FROM 8 PM THIS EVENING TO 11 AM EDT
     WEDNESDAY FOR MIZ008-015.
LH...GALE WARNING FROM 8 PM THIS EVENING TO 5 PM EDT WEDNESDAY FOR
     LHZ345>349.
LM...GALE WARNING FROM 8 PM THIS EVENING TO 5 PM EDT WEDNESDAY FOR
     LMZ323-341-342-344>346.
LS...SMALL CRAFT ADVISORY FROM 8 PM THIS EVENING TO 11 PM EDT
     WEDNESDAY FOR LSZ321-322.

&&
Hazardous weather outlook, Apr 19, 3:03 PM EST, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
403 PM EDT TUE APR 19 2011

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
201200-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
403 PM EDT TUE APR 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TONIGHT

A LATE SEASON WINTER STORM WILL CONTINUE TO AFFECT ALL OF NORTHERN
MICHIGAN THROUGH TONIGHT...BRINGING WITH IT A WINTRY MIX OF
PRECIPITATION. FOR ADDITIONAL DETAILS...PLEASE SEE THE LATEST
WINTER STORM WARNINGS AND ADVISORIES AT WEATHER.GOV/GAYLORD.

THUNDERSTORMS ARE POSSIBLE ACROSS NORTHERN LOWER MICHIGAN TONIGHT.
SEVERE THUNDERSTORMS ARE NOT EXPECTED.

IN ADDITION...GALE FORCE WINDS WILL DEVELOP ACROSS THE MAJORITY
OF NORTHERN MICHIGAN NEARSHORE WATERS TONIGHT. PLEASE SEE THE
LATEST NEARSHORE FORECAST FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

SNOW WILL CONTINUE ACROSS EASTERN UPPER MICHIGAN WEDNESDAY...WITH
ADDITIONAL LIGHT ACCUMULATION EXPECTED.

GALE FORCE WINDS WILL REMAIN ACROSS MOST OF THE NEARSHORE
WATERS OF NORTHERN MICHIGAN THROUGH WEDNESDAY AFTERNOON.

THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF NORTHERN MICHIGAN MONDAY
NIGHT AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOW AND ICE AMOUNTS AT ANY TIME
THROUGH WEDNESDAY.

MSB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 heavy snow. Local standard time, as filed.

Heavy Snow, Leelanau

When
April 19, 4:00 PM EST to April 20, 3:00 AM EST
Where
Leelanau forecast zone
Reported by
Trained Spotter
Coordinates
45.152, -86.038 (the zone’s center; the record gives no point)

Heavy Snow, Benzie

When
April 19, 4:00 PM EST to April 20, 3:00 AM EST
Where
Benzie forecast zone
Reported by
Trained Spotter
Coordinates
44.617, -86.139 (the zone’s center; the record gives no point)

Heavy Snow, Grand Traverse

When
April 19, 4:00 PM EST to April 20, 3:00 AM EST
Where
Grand Traverse forecast zone
Reported by
CoCoRaHS
Coordinates
44.716, -85.552 (the zone’s center; the record gives no point)

Heavy Snow, Antrim

When
April 19, 4:00 PM EST to April 20, 3:00 AM EST
Where
Antrim forecast zone
Reported by
Trained Spotter
Coordinates
45.007, -85.176 (the zone’s center; the record gives no point)

Heavy Snow, Kalkaska

When
April 19, 4:00 PM EST to April 20, 3:00 AM EST
Where
Kalkaska forecast zone
Reported by
Trained Spotter
Coordinates
44.685, -85.090 (the zone’s center; the record gives no point)

Heavy Snow, Otsego

When
April 19, 4:00 PM EST to April 20, 3:00 AM EST
Where
Otsego forecast zone
Reported by
NWS Employee
Coordinates
45.021, -84.599 (the zone’s center; the record gives no point)

Heavy Snow, Crawford

When
April 19, 4:00 PM EST to April 20, 3:00 AM EST
Where
Crawford forecast zone
Reported by
Trained Spotter
Coordinates
44.684, -84.610 (the zone’s center; the record gives no point)

Heavy Snow, Montmorency

When
April 19, 4:00 PM EST to April 20, 3:00 AM EST
Where
Montmorency forecast zone
Reported by
Trained Spotter
Coordinates
45.028, -84.127 (the zone’s center; the record gives no point)

Heavy Snow, Alpena

When
April 19, 4:00 PM EST to April 20, 3:00 AM EST
Where
Alpena forecast zone
Reported by
Official NWS Observations
Coordinates
45.064, -83.460 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2011Every state in 2011This day in weather historyWarnings in Michigan, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 303252, 303253, 303254, 303255, 303256, 303257, 303258, 303259, 303260.